Close

Not a member yet? Register now and get started.

Hypoglycemia and Hyperglycemia

 

There are a number of terms that you'll need to come to grips with as a diabetic.

What's a Hypo ?

The word "hypo" is one of them.   It's short for hypoglycaemia and describes the condition of having a low blood sugar level.

Hypoglycemia can be caused by lack of food, too much insulin, alcohol, stress, hot weather, excessive exercise or a number of other things, such as heat increasing absorption of insuline.

In the UK, if your blood glucose level falls below 4 MMOL you may experience the symptoms of a hypo.

Symptoms can include:-

  • the person can appear drunk and confused
  • a feeling of shakiness or trembling
  • extreme hunger
  • sweating
  • bad temper or aggressive
  • feelings of confusion or lack of concentration
  • headache
  • laughing
  • tingling in the hands, feet or tongue

How do I treat a Hypo ?

If you experience these feelings and aren't sure whether it's a hypo - take your sugar level to check.

If your level is low, simply treat with:-

  • glucose tablets (Dextro or Lucozade tablets)
  • sugar lumps or teaspoons of sugar
  • sweet drink (diet drinks are NOT acceptable)

Once you start feeling better, you may need to have a snack.

It's important to ALWAYS carry some glucose tablets with you.

Severe Hypos

If a diabetic you know has become unconscious, you need to:-

  • phone immediately for an ambulance Orange case to treat severe hypoglycemia
  • inject them with Glucagon if they have it with them (orange plastic case, usually kept in a refrigerator)

Don't give them anything to eat or drink - not even sugar - as they may choke

 

Hyperglycemia

This happens when the blood sugar levels are too high

What are the symptoms of hyperglycemia?

This can include some or all of the following:-

  • extreme thirst
  • headache
  • sleepiness or drowsiness
  • hard to concentrate

It's extremely important to reduce these high sugar levels, otherwise hospitalisation may be necessary.  If in doubt, consult your doctor.

Hyperglycemia can be caused by a number of things - a lack of insulin, too much sugar in food,  illness, eating foods high in fat or additives, or even hormones.  It's important to treat it swiftly and to regularly monitor the sugar levels as they come down, to ensure that they don't come down too quickly and cause a hypo!

How to lower a high blood sugar

If you have a high blood sugar level this is one time when exercise is NOT the way to reduce the level as this can quickly cause ketoacidosis in the body.

Instead, increase your insulin levels - if possible give an immediate injection based on the information your doctor has given you for reducing your levels. 

Drink plenty and refrain from eating any foods with high carbohydrate levels. 

Ask for someone to help you, as you may be more confused than you think. 

Monitor your levels regularly (at least every two hours) until the levels return to normal and continue to monitor for the next 12 hours at least.